Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we will assume that you are happy to receive all cookies and you will not see this message again. Click 'Find out more' for information on how to change your cookie settings.

DPAG researchers have collaborated on an international study that demonstrates a detailed mechanistic understanding of how the anti-malaria drug, Hydroxychloroquine, combined with antibiotics, can cause adverse cardiac side-effects in COVID-19 patients. This gives weight to US Federal advice against using this combined treatment.

Cardiac mapping (top panel: whole heart) and prolongation of cardiac action potential (bottom panel: single cell)

Hydroxychloroquine (HCQ), a drug normally used to treat malaria, has recently been touted as a potential treatment for coronavirus. International interest in the drug was raised following reports of US President Donald Trump taking the drug to ward off COVID-19 and there have been clinical trials in several countries testing its effectiveness. However, many scientists have warned about side effects of using HCQ, which has led to the World Health Organisation temporarily suspending several studies over safety fears. 

Recent reports on the use of HCQ alone, or combined with an antibiotic called azithromycin (AZM), in the management of severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) have specifically raised concerns over cardiac safety. However, so far little has been known about the mechanisms behind HCQ and AZM therapy to help evaluate cardiac safety, and therefore conclusively determine if it is unsafe for the heart.

A new international study, on which the groups of Professor David Paterson, with Dr Dan Li, and Associate Professor Neil Herring have collaborated, has provided mechanistic insight into how HCQ alone and HCQ with AZM affects cardiac electrophysiology. The paper, senior authored by former DPAG Postdoctoral Research Scientist Dr Guoliang Hao, has shown that HCQ slows heart rate and prolongs the ventricular action potential duration making the heart prone to arrhythmia. These effects become more prominent when administering HCQ and AZM together, which demonstrates that combining HCQ with antibiotics could potentially cause dangerous prolongation of the QT interval, making the heart more susceptible to afterdepolarisation and sudden death, especially in patients with sepsis or COVID-19 where hypotension is present.

To uncover these results, researchers used the Comprehensive In-vitro Pro-arrhythmia Assay (CiPA) guidelines to combine patch clamp studies of individual ion channels, whole heart voltage, Ca2+ and electrocardiographic measurements, along with human in-silico modelling to directly assess the pro-arrhythmic potential of these drugs. In doing so, the team has provided a detailed electrophysiological basis for recent guidelines issued by the US Food and Drug Administration (FDA) cautioning against combined HCQ/AZM treatment for COVID-19 on the grounds of cardiac safety. Based on their data, the team strongly recommends monitoring the heart, specifically the electrocardiographic QT interval, for adverse affects when these drugs are prescribed.

 

The full paper "Mechanistic insights into ventricular arrhythmogenesis of hydroxychloroquine and azithromycin for the treatment of COVID-19" can be read here.

On Monday 25 May the WHO withdrew support for clinical trials involving HCQ, citing concerns over cardiac biosafety.